Article Text

Download PDFPDF

Rheumatic disorders associated with immune checkpoint inhibitors: what about myositis? An analysis of the WHO’s adverse drug reactions database
Free
  1. Thủy Nguyễn1,
  2. Alexandre Thibault Jacques Maria2,3,
  3. Chayma Ladhari1,
  4. Pascale Palassin1,
  5. Xavier Quantin4,
  6. Candice Lesage5,
  7. Guillaume Taïeb6,
  8. Xavier Ayrignac6,
  9. Patricia Rullier2,
  10. Dominique Hillaire-Buys1,
  11. Olivier Lambotte7,
  12. Philippe Guilpain2,3,
  13. Jean-Luc Faillie1
  1. 1Department of Medical Pharmacology and Toxicology, University of Montpellier, Faculty of Medicine, Montpellier, Languedoc-Roussillon, France
  2. 2Department of Internal Medicine: Multi-Organic Diseases, Local Referral Center for Systemic Autoimmune Diseases, Montpellier University Hospital, University of Montpellier, Medical School, Montpellier cedex 5, France
  3. 3IRMB Institute for Regenerative Medicine and Biotherapy, INSERM U1183, University of Montpellier, Montpellier, France
  4. 4Department of Medical Oncology, Montpellier Cancer Institute, University of Montpellier, Faculty of Medicine, Montpellier, Languedoc-Roussillon, France
  5. 5Department of Dermatology, University of Montpellier, Faculty of Medicine, Montpellier, Languedoc-Roussillon, France
  6. 6Department of Neurology, University of Montpellier, Faculty of Medicine, Montpellier, Languedoc-Roussillon, France
  7. 7Department of Internal Medicine, Hopital Bicetre, Le Kremlin-Bicetre, France
  1. Correspondence to Dr Alexandre Thibault Jacques Maria, Internal Medicine: Multi-Organic Diseases, Local Referral Center for systemic autoimmune diseases, Montpellier University Hospital, Univ Montpellier, Medical School, Montpellier cedex 5, France; alexandremaria{at}hotmail.fr

Statistics from Altmetric.com

As shown by Kostine et al,1 and recently underlined by Ceccarelli et al,2 rheumatic inflammatory disorders induced by anticancer therapy are becoming a major concern for rheumatologists at the era of immune checkpoint inhibitors (ICIs). Beyond inflammatory arthritis, which may concern 10%–20% of patients, myositis represents a rare (<1%) but potentially life-threatening event. We thus aimed at investigating the risk of ICI-related myositis in real-life setting using VigiBase, the WHO’s pharmacovigilance database.

First, we analysed the myositis case associated with ICIs (Anti-Programmed Death (PD)-1, anti-Programmed Death Ligand (PDL)-1, and anti-Cytotoxic-T-Lymphocyte-Associated Protein (CTLA)-4 agents) reported to VigiBase. From 14 786 263 adverse drug reactions (ADRs) recorded between 1 January 2008 and 12 February 2019, we identified 54 085 ICI-related ADRs including 345 myositis (0.6%) (table 1). Among myositis cases, 85.2% occurred with anti-PD-1 or anti-CTLA-4 monotherapies, while 14.8% with combination therapy. Lung (34.8%) and skin cancers (34.2%) were the most frequent indications for ICI therapy. ICI-related myositis was more frequent in male patients, and over 65 years. The median time to onset was 4–5 weeks ranging from 1 day to 20 months, consistently with other reports.3 Almost all ICI-related myositis (95.3%) were considered serious (ie, requiring at least a hospitalisation), with a fatality rate of 22.3%. Myocarditis and myasthenia were associated with ICI-related myositis in 11.3% and 11.9% of cases and resulted in death in 51.3% and 26.8%, respectively.

View this table:
Table 1

Characteristics of immune checkpoint inhibitor (ICI)-exposed myositis cases

Second, using case/non-case analyses,4 we found …

View Full Text

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.